Colorado, 2021

Hail in Colorado, June 25, 2021

June 25, 2021 · NWS PUB · 2 events in 1 county or zone

An upper level system moved across the region with scattered storms lifting out across the far southeast plains through the afternoon and evening. Severe storms were possible on this day with one developing across Baca county, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An upper level system moved across the region with scattered storms lifting out across the far southeast plains through the afternoon and evening. Severe storms were possible on this day with one developing across Baca county, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 25, 12:47 PM MST, 33 minutes earlier.

Area forecast discussion, Jun 25, 12:47 PM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
147 PM MDT Fri Jun 25 2021

.UPDATE...
Issued at 147 PM MDT Fri Jun 25 2021

Updated to add severe thunderstorm watch 315 to Kiowa, Bent,
Prowers and Baca counties.

UPDATE Issued at 1017 AM MDT Fri Jun 25 2021

Updated forecast based on latest model data, and included severe
wording this afternoon across the southeast plains. Best chances
of severe storms looks to be along and east of a line from Colorado
Springs to Kim. Large hail up to 1.5 inches in diameter and damaging
winds of 60-70 mph appear to be the main threats from storms today,
however, an isolated tornado is not out of the question.

&&

.SHORT TERM...(Today and tonight)
Issued at 347 AM MDT Fri Jun 25 2021

...Cooler, but more severe weather possible...

Currently...satellite imagery reveals an embedded upper wave moving
across Colorado in a broad trough that stretches from the Northern
Plains, southeast into the Desert Southwest.  A few rain showers and
thunderstorms continue, mainly across Kiowa County early this
morning.  This activity should continue to lift northeast into
Kansas through daybreak.  Cooler temperatures have settled across
the region with 50s and lower 60s across the Plains, with 40s over
the San Luis Valley.  Light southeasterly flow across the Plains has
kept moisture pooled, with dewpoints generally in the mid to upper
60s.

Today...the upper trough that stretches from the Northern Plains to
the Desert Southwest will slowly drift eastward through this
afternoon.  The next embedded upper disturbance is currently lifting
northeast out of Arizona will move across Colorado through this
afternoon.  This will set the stage for another round of strong to
severe storms across the region.

Model guidance is in good agreement with thunderstorms developing by
late morning over the Mountains.  These storms look to be isolated
to scattered in nature, with lightning and gusty outflow winds to
near 50 mph possible into the afternoon hours.  As storms move off
the Mountains and into the Plains, they will encounter better
moisture and increased instability.  Forecast soundings indicate 0-6
km shear of around 40 kts on the Plains, which will combine with
MLCAPE values around 1000 j/kg to aid in updraft rotation and
sustained convection.  Storms are expected to strengthen as they
move into the I-25 corridor this afternoon, and continue to
strengthen as they push eastward.  Locations east of I-25 will see
the highest potential for severe storms.  Hail to 1.5 inches in
diameter and wind gusts in excess of 60 mph may be possible with
stronger storms.

Afternoon high temperatures will be much cooler today.  Highs across
the Plains will only reach into the lower to mid 80s.  Areas across
the San Luis Valley will see upper 60s to lower 70s this afternoon.

Tonight...the initial line of severe storms will be pushing east
across the Plains, exiting into Kansas this evening.  At the
surface, a cold front is forecast to track south across the Palmer
Divide by late afternoon, reaching the Highway 50 corridor by early
evening, and clearing into New Mexico by midnight.  Northeasterly
upslope surface flow is expected, with showers and embedded
thunderstorms spreading south along the Eastern Mountains during the
overnight hours behind the cold front.  Areas over the Palmer
Divide, south into Huerfano County will have the highest potential
for overnight rain showers.  This activity will likely continue
through much of the overnight period, dissipating late tonight into
Saturday morning.  Overnight lows are expected to fall off into the
upper 50s across the Plains, while the San Luis Valley falls into
the 40s.  Mozley

.LONG TERM...(Saturday through Thursday)
Issued at 347 AM MDT Fri Jun 25 2021

...Afternoon and evening thunderstorms will be developing over the
mountains and plains on Friday and then move eastward out over the
plains later in the evening. There will be a slight risk of severe
thunderstorms over the far eastern counties of the CWA, to include
the central and eastern parts of Kiowa and Baca counties, as well as
Prowers county and the very eastern part of Bent County.

On Saturday, most of the convection will be over the mountains and
there could be a potential risk of flash flooding in burn scar areas
if storms become strong and remain nearly stationary. the a marginal
risk of severe thunderstorms will be confined to the Raton Mesa
area, yet it is possible that an isolated severe thunderstorm could
be possible over the plains, mainly south of the US-50.

On Sunday, most of the storms will develop over the far eastern
plains, then there will be a chance of afternoon and evening
thunderstorms for most areas of the CWA as the monsoonal pattern
begins to become more active...

Friday through Friday night...

A finger of the subtropical jet upstream is going to move over the
CWA throughout the day on Friday, and then there will be troughing
rapidly developing as an omega blocking high establishes itself over
the northwestern US. With this, there will be a lot of U/L shear and
forcing as well. Thunderstorms will initiate over the mountains and
then move quickly eastward and out over the plains, where they have
the potential of becoming severe, especially over the far eastern
counties of the CWA. Lapse rates are relatively high, along with
DCAPE values over 1000 J/kg, there will be the potential of
microbursts and these downdrafts could start new areas of convection
along the outflow boundaries, especially in areas north of the US-50
and over the Palmer Divide. Hodographs display also a mostly
straight vertical profile, with only some minor areas of concavity,
therefore it is more likely that the storms will split, large hail
and damaging straight-line winds will be possible. There is enough
helicity that a few isolated tornadoes can occur, although they will
likely be very weak and/or land spouts. Dewpoints out east
dramatically increase as you get closer to the Kansas border,
although there does appear to be a lot of CINH so it all depends on
how strong these storms will continue to get once the capping is
broken. There will still be a marginal risk of severe storms over
the eastern plains, and a marginal risk over the I-25 corridor and
central plains until later in the evening. There will be enough
moisture and instability with the troughing to keep the possibility
of more showers and storms to continue throughout the night on
Friday and into Saturday morning.

Saturday through Saturday night...

The positively tilted trough axis is going to continue to deepen
rapidly over the area as the omega blocking high upstream continues
to strengthen. This will force a lot of colder temperatures to move
down from Canada and set up a frontal boundary to move southward and
though our CWA with much cooler temperatures, which could range
anywhere from 15 to 20 degrees below what the average seasonal
temperatures area for this time of year. A moisture surge of higher
dewpoints will advance westward over the south portions of the CWA,
and this will allow for a marginal risk of severe storms to develop
over the Raton Mesa area. Most of the cooler and drier air moving in
from the north will help to mix out and stabilize the lower levels,
therefore most of the storms should not reach severe criteria. Most
of the precipitation will be moderate showers over the northern
plains in our CWA due to cold pool undercutting and drying out of
the lower levels, however, thunderstorms will more than likely occur
over the mountains and some of the stronger storms could produce
flash flooding in the burn scar areas if they remain stationary.
Again with the trough axis still overhead, showers and thunderstorms
could still be affecting all areas of the CWA throughout the night
on Saturday and into early Sunday morning.

Sunday through Sunday night...

The U/L low pressure associated with this trough will over over the
region on Sunday and allow for more afternoon showers and
thunderstorms to impact the entire CWA, which most of the heaviest
areas of precipitation showing up on the NAM12 of being right over
the I-25 corridor in Pueblo and Huerfano counties. Mostly cloudy
skies and still relatively cooler temperatures and going to be with
us on sunday as well, just not as cool as Saturday. This also looks
to allow for storms to continue until late in the evening and
possibly some showers and storms around throughout the night from
Sunday evening through Monday morning. The U/L low will begin to
propagate eastward and out of the being over southeastern Colorado
by monday morning.

Monday through Friday...

With the monsoonal flow beginning to take shape as many of the
ensembles and deterministic models are alluding to, and as the
residual moisture is advected in the 700mb to 500mb level clockwise
around the Four Corners (plateau) high, expect for there to be a
chance of thunderstorms everyday over the mountains in the afternoon
through early evening for the plains. Some ridging will also allow
for temperatures to begin to slowly rebound back to right around the
seasonal average by Wednesday and continue to warm throughout the
rest of the week.  Steward

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1204 AM MDT Fri Jun 25 2021

COS and PUB...VFR conditions this morning. Thunderstorms are
expected by early afternoon, initially at KCOS and spreading
southward into KPUB. Reduced VIS and CIGS are expected with
thunderstorms that pass over the terminals. A cold front will
pass both terminals by late afternoon to early evening, with
winds switching to northerly. Rain and embedded thunderstorms
are expected overnight into Saturday morning with VFR to MVFR
conditions at both terminals.

ALS...VFR conditions with scattered thunderstorms across the San
Luis Valley through the late afternoon to early evening. VIS and
CIGS are possible with any storms that move across the terminal.
Gusty outflow winds may also be possible.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MW
SHORT TERM...MOZLEY
LONG TERM...STEWARD
AVIATION...MW
Hazardous weather outlook, Jun 25, 11:34 AM MST, 1 hour 46 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Pueblo CO
1234 PM MDT Fri Jun 25 2021

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1234 PM MDT Fri Jun 25 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms over and near the
higher terrain this morning, will continue to spread east across
the I-25 Corridor and the southeast plains this afternoon and
evening. Lightning, gusty outflow winds to near 50 mph and locally
heavy rainfall will be the main storm threats over and near the
higher terrain.

As the storms move east onto the Plains, they will move into a
more unstable environment, with a few severe storms possible this
afternoon and evening. The best chances of severe storms will be
north and east of a line from Colorado Springs to Kim. The main
severe storm threats include large hail up to size of ping pong
balls and damaging wind gusts of 60 to 70 mph. An isolated tornado
may also be possible.

Scattered showers and a few embedded thunderstorms may be possible
overnight across the southeast plains. Lightning and brief heavy
rain will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be developing over the mountains
on Saturday, some of these storms could become strong and remain
stationary, which could cause flash flooding over burn scar areas.
There will also be the potential for thunderstorms along the I-25
corridor and western portions of the plains.

On Sunday, scattered showers and thunderstorms can be expected
over and near the higher terrain through the late morning and
afternoon, with a few of these storms continuing throughout the
night on Sunday and into Monday morning.

Some light snow accumulations will also be possible across the
higher mountain peaks with storms Saturday and Sunday.

Cool and unsettled weather will continue into the middle of next
week, with continued chances of afternoon and evening showers and
thunderstorms for areas over and near the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeastern Colorado.

23/23

In the hours before

Special weather statement, Jun 25, 1:04 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT Fri Jun 25 2021

COZ084-252030-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
204 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenland, or 20 miles north of Colorado Springs, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3905 10455 3911 10481 3913 10480 3913 10452
TIME...MOT...LOC 2004Z 271DEG 17KT 3913 10476

Cohen
Special weather statement, Jun 25, 1:05 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT Fri Jun 25 2021

COZ065-066-069-252045-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
205 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH
CENTRAL SAGUACHE COUNTIES UNTIL 245 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Del Norte, or 31 miles northwest of Alamosa, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Center and La Garita.

LAT...LON 3770 10640 3783 10643 3792 10618 3770 10609
TIME...MOT...LOC 2004Z 262DEG 14KT 3775 10633

Cohen
Special weather statement, Jun 25, 1:05 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
205 PM MDT Fri Jun 25 2021

COZ087-088-252030-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
205 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND
NORTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Aguilar, or 25 miles north of Trinidad, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano and northwestern Las Animas Counties.

LAT...LON 3744 10459 3752 10472 3771 10465 3753 10439
TIME...MOT...LOC 2005Z 212DEG 22KT 3751 10464

Cohen
Special weather statement, Jun 25, 1:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Fri Jun 25 2021

COZ074-088-252045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
206 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or 8 miles southwest of Trinidad, moving northeast at 25
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Cokedale, Starkville and Hoehne.

LAT...LON 3701 10452 3704 10469 3728 10452 3728 10422
TIME...MOT...LOC 2005Z 212DEG 22KT 3707 10459

Cohen
Special weather statement, Jun 25, 1:06 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT Fri Jun 25 2021

COZ084-252030-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
206 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 26 miles southwest of Limon, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

LAT...LON 3907 10405 3901 10406 3904 10417 3913 10415
      3913 10405
TIME...MOT...LOC 2006Z 276DEG 17KT 3905 10409

Cohen
Special weather statement, Jun 25, 1:17 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
217 PM MDT Fri Jun 25 2021

COZ094-097>099-252100-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
217 PM MDT Fri Jun 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS...
NORTHWESTERN BACA...EASTERN LAS ANIMAS AND SOUTHEASTERN BENT COUNTIES
UNTIL 300 PM MDT...

At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Pritchett, or 19 miles west of Springfield, moving
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pritchett.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Colorado.

LAT...LON 3729 10299 3747 10312 3772 10296 3758 10246
TIME...MOT...LOC 2017Z 246DEG 35KT 3746 10297

Cohen

The radar

The Amarillo radar (KAMA), 213 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Baca

When
June 25, 1:20 PM MST to 1:23 PM MST
Where
Baca County, 5.57 mi SSE of Campo
Measured
2.75 in hail
Reported by
Public
Coordinates
37.030, -102.530

Multiple commuters traveling south of Springfield reported baseball sized hail.

Hail, Baca

When
June 25, 1:30 PM MST to 1:33 PM MST
Where
Baca County, 5.77 mi SSE of Campo
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.020, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970585, 970586.